Hydroxychloroquine-induced fatal toxic epidermal necrolysis complicated by angioinvasive rhizopus
Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Hydroxychloroquine-induced fatal toxic epidermal necrolysis complicated by angioinvasive rhizopus

  • Author(s): Cameron, Michael C;
  • Word, Andrew P;
  • Dominguez, Arturo
  • et al.
Abstract

The majority of toxic epidermal necrolysis (TEN) cases are provoked by “high risk” medications (e.g. allopurinol, aromatic anticonvulsants, nevirapine, oxicam non-steroidal anti-inflammatory agents, and sulfonamides). TEN usually occurs 1 to 8 weeks after initial administration of the offending agent, but re-administration can evoke TEN within hours to days [1]. Hydroxychloroquine has rarely been associated with TEN, with one case proving fatal [2-4]. Herein, we report a case of hydroxychloroquine-induced fatal TEN complicated by angioinvasive Rhizopus. To our knowledge, this is the first case report of angioinvasive Rhizopus in a TEN patient. Initial misidentification of the offending agent causing TEN also serves as an important teaching point worth highlighting.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View